Translator Disclaimer
June 2021 An isoperimetric inequality for Laplace eigenvalues on the sphere
Mikhail Karpukhin, Nikolai Nadirashvili, Alexei V. Penskoi, Iosif Polterovich
Author Affiliations +
J. Differential Geom. 118(2): 313-333 (June 2021). DOI: 10.4310/jdg/1622743142

Abstract

We show that for any positive integer $k$, the $k$‑th nonzero eigenvalue of the Laplace–Beltrami operator on the two-dimensional sphere endowed with a Riemannian metric of unit area, is maximized in the limit by a sequence of metrics converging to a union of $k$ touching identical round spheres. This proves a conjecture posed by the second author in 2002 and yields a sharp isoperimetric inequality for all nonzero eigenvalues of the Laplacian on a sphere. Earlier, the result was known only for $k = 1$ (J. Hersch, 1970), $k = 2$ (N. Nadirashvili, 2002; R. Petrides, 2014) and $k = 3$ (N. Nadirashvili and Y. Sire, 2017). In particular, we argue that for any $k \geqslant 2$, the supremum of the $k$‑th nonzero eigenvalue on a sphere of unit area is not attained in the class of Riemannian metrics which are smooth outside a finite set of conical singularities. The proof uses certain properties of harmonic maps between spheres, the key new ingredient being a bound on the harmonic degree of a harmonic map into a sphere obtained by N. Ejiri.

Funding Statement

M. Karpukhin was partially supported by the Tomlinson Fellowship and the Schulich Fellowship.
A. V. Penskoi was partially supported by the Simons–IUM Fellowship and by the Young Russian Mathematics award.
I. Polterovich was partially supported by NSERC, FRQNT, and the Canada Research Chairs program.

Citation

Download Citation

Mikhail Karpukhin. Nikolai Nadirashvili. Alexei V. Penskoi. Iosif Polterovich. "An isoperimetric inequality for Laplace eigenvalues on the sphere." J. Differential Geom. 118 (2) 313 - 333, June 2021. https://doi.org/10.4310/jdg/1622743142

Information

Received: 26 January 2018; Published: June 2021
First available in Project Euclid: 3 June 2021

Digital Object Identifier: 10.4310/jdg/1622743142

Subjects:
Primary: 53C42, 58E11, 58J50

Rights: Copyright © 2021 Lehigh University

JOURNAL ARTICLE
21 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.118 • No. 2 • June 2021
Back to Top